Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS Birmingham, AL

June 21, 2014Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2014, 12:15 PM CDT for Cherokee County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 12:15 PM CDT (17:15 UTC)
Expired
Jun 21, 2014, 12:37 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Atlanta radar (KFFC), 113 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS54 KBMX 211715
SVRBMX
ALC019-211800-
/O.NEW.KBMX.SV.W.0091.140621T1715Z-140621T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 100 PM CDT

* AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF
  FORNEY.  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  FORNEY...PLEASANT GAP AND SPRING GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3412 8542 3398 8539 3396 8542 3396 8549
      3394 8550 3394 8553 3396 8553 3396 8559
      3404 8570 3419 8557
TIME...MOT...LOC 1715Z 306DEG 2KT 3406 8555

$$

05/MA
2 follow-up statements
540 
WWUS54 KBMX 211728
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SAT JUN 21 2014

ALC019-211800-
/O.CON.KBMX.SV.W.0091.000000T0000Z-140621T1800Z/
CHEROKEE AL-
1228 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHEROKEE COUNTY UNTIL 100 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PLEASANT GAP...OR 5 MILES SOUTHWEST OF FORNEY...MOVING SOUTHEAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PLEASANT GAP AND SPRING GARDEN.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3408 8542 3398 8539 3396 8542 3396 8549
      3394 8550 3394 8553 3396 8553 3396 8559
      3403 8569 3412 8555
TIME...MOT...LOC 1728Z 328DEG 8KT 3403 8553

$$

05/MA
745 
WWUS54 KBMX 211737
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT SAT JUN 21 2014

ALC019-211747-
/O.CAN.KBMX.SV.W.0091.000000T0000Z-140621T1800Z/
CHEROKEE AL-
1237 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3408 8542 3398 8539 3396 8542 3396 8549
      3394 8550 3394 8553 3396 8553 3396 8559
      3403 8569 3412 8555
TIME...MOT...LOC 1737Z 328DEG 8KT 3401 8552

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:57 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 21, 11:57 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SAT JUN 21 2014

.UPDATE...
FORECAST UPDATE AND AVIATION.

&&

.DISCUSSION...

FINALLY STARTING TO GET THE SHOWERS AND STORMS TO DEVELOP THIS
MORNING AND HAVE ADJUSTED PRECIPITATION BASED ON THESE TRENDS.
MODELS CONTINUE TO DIVERGE ON THIS AFTERNOON SO SIDED MORE IN LINE
WITH THE SREF AND HRRR BLEND. OVERALL SCATTERED SHOWERS WITH BEST
CHANCES IN THE NORTHEAST AND SOUTHEAST. TEMPERATURES HAVE BEEN ON
TRACK AND SEE NO CHANGES HERE. UPDATES ARE OUT.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND STORMS OVER THE NEXT 6 HOURS POSSIBLE AT ALL SITES.
WILL TRY TO TIME OUT SOME TEMPO TSRA FOR ANB AND MGM BUT WILL JUST
GO VCTS FOR ALL OTHER SITES AS CONVECTION WILL BE SCATTERED AT
BEST. CLOUDS INCREASE OVERNIGHT AHEAD OF THE SYSTEM BUT SHOULD BE
ON THE HIGHER NATURE SO THERE WILL BE A POSSIBILITY FOR PATCHY FOG
AREA WIDE. MORE STORMS TOMORROW...BUT SHOULD AFFECT MAINLY THE
TCL...MGM...AND TOI.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  68  91  68  89 /  60  20  10  20  50
ANNISTON    91  69  90  69  88 /  50  20  20  20  50
BIRMINGHAM  92  71  91  71  89 /  50  20  20  20  60
TUSCALOOSA  93  71  91  71  90 /  40  20  30  20  60
CALERA      92  71  89  71  89 /  50  20  20  20  60
AUBURN      92  70  89  69  87 /  60  20  20  30  60
MONTGOMERY  95  72  92  72  90 /  50  30  30  30  60
TROY        96  70  92  71  89 /  70  40  30  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 21, 6:41 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 AM CDT SAT JUN 21 2014

ALZ011>015-017>050-221145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
641 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 12:14 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT SAT JUN 21 2014

ALZ020-211800-
CHEROKEE AL-
1214 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 100 PM CDT...

AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF FORNEY.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORNEY...
  PLEASANT GAP...
  SPRING GARDEN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3412 8542 3398 8539 3396 8542 3396 8549
      3394 8550 3394 8553 3396 8553 3396 8559
      3404 8570 3419 8557
TIME...MOT...LOC 1714Z 306DEG 2KT 3406 8555

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:41 PM CDTSpecial Weather StatementBMXChilton49 min
Jun 21, 12:14 PM CDTSpecial Weather StatementBMXCherokee46 min
Jun 21, 12:31 PM CDTSpecial Weather StatementBMXBarbour, Bullock44 min
Jun 21, 12:56 PM CDTSpecial Weather StatementBMXCleburne49 min
Jun 21, 1:08 PM CDTSpecial Weather StatementBMXMarengo52 min
Jun 21, 1:16 PM CDTSevere Thunderstorm WarningBMXBarbour29 min
Jun 21, 1:41 PM CDTSpecial Weather StatementBMXCleburne64 min
Jun 21, 1:46 PM CDTSpecial Weather StatementBMXBarbour44 min
Jun 21, 2:02 PM CDTSpecial Weather StatementBMXMarengo43 min
Jun 21, 2:42 PM CDTSpecial Weather StatementBMXPerry63 min
Jun 21, 3:04 PM CDTSpecial Weather StatementBMXSumter41 min
Jun 21, 3:09 PM CDTSpecial Weather StatementBMXBarbour51 min
Jun 21, 4:28 PM CDTSpecial Weather StatementBMXCherokee47 min
Jun 21, 4:56 PM CDTSpecial Weather StatementBMXAutauga49 min
Jun 21, 5:48 PM CDTSpecial Weather StatementBMXElmore42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.